Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 384, NWS Des Moines, IA

July 7, 2008Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2008, 4:19 PM CDT for Crawford County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 4:19 PM CDT (21:19 UTC)
Expired
Jul 7, 2008, 5:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Crawford County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 072119
SVRDMX
IAC047-072215-
/O.NEW.KDMX.SV.W.0384.080707T2119Z-080707T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 515 PM CDT.

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARTER OAK...OR 21 MILES SOUTH OF IDA GROVE...AND MOVING EAST AT
  28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS BY 420 PM CDT...
  SCHLESWIG AND DENISON BY 440 PM CDT...
  DELOIT BY 445 PM CDT...
  KIRON BY 450 PM CDT...
  VAIL BY 500 PM CDT...
  WESTSIDE BY 510 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4220 9567 4222 9533 4221 9533 4221 9518
      4221 9517 4221 9510 4206 9510 4188 9543
      4187 9568
TIME...MOT...LOC 2119Z 253DEG 24KT 4207 9557

$$
2 follow-up statements
000 
WWUS53 KDMX 072132
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT MON JUL 7 2008

IAC047-072215-
/O.CON.KDMX.SV.W.0384.000000T0000Z-080707T2215Z/
CRAWFORD IA-
432 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CRAWFORD COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RICKETTS...OR 17 MILES SOUTH OF IDA GROVE...MOVING EAST
AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHLESWIG BY 445 PM CDT...
  9 MILES NORTH OF DENISON BY 450 PM CDT...
  KIRON AND DELOIT BY 455 PM CDT...
  8 MILES NORTH OF VAIL BY 505 PM CDT...
  8 MILES NORTH OF WESTSIDE BY 515 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4220 9567 4222 9533 4221 9533 4221 9518
      4221 9517 4221 9510 4206 9510 4188 9543
      4187 9568
TIME...MOT...LOC 2132Z 256DEG 24KT 4211 9553

$$
000 
WWUS53 KDMX 072200
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT MON JUL 7 2008

IAC047-072211-
/O.CAN.KDMX.SV.W.0384.000000T0000Z-080707T2215Z/
CRAWFORD IA-
501 PM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...

AT 458 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4220 9567 4222 9533 4221 9533 4221 9518
      4221 9517 4221 9510 4206 9510 4188 9543
      4187 9568
TIME...MOT...LOC 2201Z 256DEG 24KT 4216 9528

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:25 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 7, 3:25 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT MON JUL 7 2008

.DISCUSSION...
CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING
AHD OF IT.  S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE
CONVECTIVE DVLPMT.  HAVE HAD SOME SVR WX ALONG THE INTERACTION OF
THE WARM AIR POUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN.  WILL SEE
TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND.
HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW
DAYS.  CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP
MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR.
CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE
SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN.  HAVE
SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE
POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE
UNCAPPED AIR.  OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW
DUE GREAT UNCERTAINTIES.  OTR CONCERN IS FOR FLOODING AS ECHOES ARE
TRAINING OVER THE SAME AREAS.  WILL GO WITH A FFA OVR THE NRN THIRD
OF IA...FM HWY 20 N.  QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL
AWAIT THE NXT SYS THIS WKND.  WILL BE A TRICKLY FCST WITH TEMPS FOR
SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS.  EXPET AT
LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD
BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE.

&&

.AVIATION...07/18Z
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH
SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR
LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE
AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND
TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE
TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW
BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT
SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE
STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...LEE
PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 4:05 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT MON JUL 7 2008

IAZ004>007-015>017-023>028-033>039-082115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
405 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE OUTLOOK AREA THROUGH
LATE TONIGHT. HEAVY RAINFALL IS LIKELY WITH THE STORMS. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING. IN ADDITION TO THE HEAVY RAINFALL
SOME STORMS MAY BE SEVERE WITH DAMAGING WIND THE MAIN THREAT.
NICKEL HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 6 AM TUESDAY
MORNING. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT SEVERE STORMS ARE
NOT EXPECTED. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING. RAINFALL
REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ044>050-057>062-070>073-081-082-092-082115-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-TAYLOR-
405 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20 AND WEST OF HIGHWAY 69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
AND CONTINUE THROUGH THE OVERNIGHT HOURS. HEAVY RAINFALL IS
LIKELY WITH THE STORMS. RAINFALL AMOUNT OF ONE TO TWO INCHES IS
EXPECTED THROUGH TONIGHT. A FEW STORMS WILL BE SEVERE WITH
DAMAGING WIND TO 70 MPH BEING THE MAIN THREAT. HAIL TO THE SIZE OF
QUARTERS AND AN ISOLATED TORNADO ARE A SECONDARY THREAT THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY. AN ISOLATED SEVERE
STORM IS POSSIBLE THROUGH EARLY AFTERNOON. ANOTHER CHANCE FOR
THUNDERSTORMS ARRIVES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING. RAINFALL
REPORTS WOULD BE APPRECIATED.

IAZ074-075-083>086-093>097-082115-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20 AND EAST OF HIGHWAY 69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST THIS EVENING
AND PERSIST OVERNIGHT. HEAVY RAINFALL IS EXPECTED WITH THE STORMS.
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. A FEW STORMS MAY BE SEVERE LATE THIS EVENING
WITH DAMAGING WIND BEING THE MAIN THREAT. HAIL TO THE SIZE OF
QUARTERS WOULD BE A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE OVER THE OUTLOOK AREA
THROUGH TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WIND BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 9 PM AND 3 AM
AND AGAIN TUESDAY THROUGH MID AFTERNOON.

FAB

In the hours before

Local storm report, Jul 7, 2:09 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     7 ENE NORTHWOOD         43.49N 93.10W
07/07/2008  E60 MPH          WORTH              IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jul 7, 2:41 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     5 E MANLY               43.30N 93.09W
07/07/2008                   WORTH              IA   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN OF GREATER THAN SIX INCH
            IN DIAMETER.

&&

JJOHNSON
Local storm report, Jul 7, 4:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     MANLY                   43.29N 93.20W
07/07/2008                   WORTH              IA   LAW ENFORCEMENT

            DELAYED REPORT...SEVERAL 5 TO 8 INCH TREE LIMBS DOWN.

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:32 PM CDTAreal Flood AdvisoryDMXMahaska118 min
Jul 7, 12:04 AM CDTSevere Thunderstorm WarningDMXWapello39 min
Jul 7, 1:43 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth47 min
Jul 7, 2:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth17 min
Jul 7, 3:15 PM CDTFlash Flood WarningDMXCerro Gordo, Worth76 min
Jul 7, 3:24 PM CDTTornado WarningDMXCerro Gordo20 min
Jul 7, 3:35 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more5 hr
Jul 7, 3:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll47 min
Jul 7, 4:02 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster43 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene35 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster48 min
Jul 7, 4:49 PM CDTAreal Flood AdvisoryDMXGreene119 min
Jul 7, 4:49 PM CDTSevere Thunderstorm WarningDMXButler, Franklin56 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass39 min
Jul 7, 4:57 PM CDTTornado WarningDMXHamilton, Webster33 min
Jul 7, 4:59 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster46 min
Jul 7, 5:05 PM CDTAreal Flood AdvisoryDMXWebster2 hr
Jul 7, 5:12 PM CDTSevere Thunderstorm WarningDMXBoone17 min
Jul 7, 5:49 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler56 min
Jul 7, 5:53 PM CDTAreal Flood AdvisoryDMXBremer, Butler2 hr
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin22 min
Jul 7, 6:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy66 min
Jul 7, 6:51 PM CDTAreal Flood AdvisoryDMXBlack Hawk76 min
Jul 7, 6:58 PM CDTAreal Flood AdvisoryDMXGrundy69 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.